Georgia, 2008Hail and Damaging Wind in Georgia, July 6, 2008
July 6, 2008 · NWS JAX · 3 events in 2 counties and zones
Morning soundings indicated a moist and unstable airmass over the local area with low wind shear and a light southwest steering flow. 76 inches at Jacksonville with around 3000 J/kg of CAPE and a lifted index of -6 degrees Celcius.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Morning soundings indicated a moist and unstable airmass over the local area with low wind shear and a light southwest steering flow. The precipitable water was 1.76 inches at Jacksonville with around 3000 J/kg of CAPE and a lifted index of -6 degrees Celcius. An upper level low pressure system approached the eastern seaboard during the afternoon which pushed a surface trough over Georgia. This trough in concert with the sea breezes sparked numerous severe storms across the local forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 12:45 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 6, 12:45 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT SUN JUL 6 2008
.SHORT TERM...FLORIDA WEST COAST SEABREEZE FIRING UP WITH STORMS
MOVING SLOWLY TO THE NE. EXPECT ACTIVITY TO INCREASE THIS
AFTERNOON WITH HEATING AND AS STORMS ENCOUNTER THE EAST COAST
SEABREEZE. SE GEORGIA QUIET SO FAR DUE TO CLOUD COVER AND COOLER
TEMPERATURES. SHORT WAVE TROUGH MOVING ACROSS AL AND NW GA IS
SETTING OFF STORMS TO OUR NW WHICH WILL LIKELY AFFECT SE GA BY
EVENING. WILL CONTINUE WITH HIGH END SCATTERED TO LIKELY POPS FOR
THIS EVENING. UPPER TROUGHING WILL LIFT TO THE NE ON MONDAY BUT
TRAILING VORT LOBE WILL LINGER OVER SE GA ALONG WITH HIGH
PWATS/INSTABILITY. THIS WILL KEEP POPS ON THE HIGH SIDE INTO
MIDWEEK.
.LONG TERM...THURSDAY THROUGH SUNDAY...UPPER HIGH WILL BUILD WEST
ACROSS CENTRAL FL FROM THE ATLANTIC INTO THE GULF BY NEXT WEEKEND.
GFS PROGS PWATS TO REMAIN NEAR 2 INCHES SO DIURNAL CONVECTION
EXPECTED TO BE AT LEAST IN SCATTERED RANGE AS MEX GUIDANCE INDICATES.
&&
.AVIATION...NUMEROUS TSRA EXPECTED THROUGH 02-03Z NEAR ALL SITES
AGAIN TODAY WITH MICROBURSTS THE MAIN CONCERN AS WELL AS NUMEROUS
OUTFLOWS CAUSING VARIED WIND SHIFTS AT PORTS. MVFR BR POSSIBLE
AROUND DAYBREAK MON DUE TO ABUNDANT GROUND MOISTURE. ONCE AGAIN TSRA
EXPECTED TO BE IN VC OF ALL SITES MON AFTN/EVENING.
&&
.MARINE...NO HEADLINES. NOCTURNAL SLY SURGES ARE EXPECTED OFFSHORE
EACH NIGHT WITH SEAS 2-4 FT. SSE WINDS WILL BECOME MORE SSW BY
MIDWEEK AS RIDGE CENTER REBUILDS NWD FROM S FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 89 69 91 / 60 60 60 40
SSI 75 87 75 87 / 50 60 60 50
JAX 71 89 70 89 / 50 60 60 60
SGJ 73 86 73 87 / 50 70 60 50
GNV 70 90 69 90 / 50 70 60 60
OCF 71 91 71 89 / 40 70 60 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZIBURA/ENYEDI/WALKER
Hazardous weather outlook, Jul 6, 3:45 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 AM EDT SUN JUL 6 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061600-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
445 AM EDT SUN JUL 6 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM ACTIVITY SHOULD BEGIN DURING THE EARLY AFTERNOON OVER
SOUTHEAST GEORGIA DUE TO A SHORT WAVE TROUGH MOVING ACROSS GEORGIA
AND SOME ACCELERATION IN THE UPPER LEVEL FLOW IN THAT AREA. LATER IN
THE DAY THE ATLANTIC AND GULF OF MEXICO SEA BREEZE FRONTS SHOULD
COLLIDE OVER THE INTERIOR PORTIONS OF NORTH FLORIDA AND SOUTHEAST
GEORGIA LEADING TO A ROUND OF THUNDERSTORM ACTIVITY IN THE INTERIOR
AREAS. THE STEERING FLOW OVER THE FLORIDA PENINSULA WILL BE WEAK WITH
STORMS DRIFTING TOWARD THE WEST.
THE STRONGER STORMS MAY PRODUCE SMALL HAIL...FREQUENT DEADLY
LIGHTNING...AND GUSTY WINDS. AN ISOLATED SEVERE STORM IS POSSIBLE...
WITH THE MAIN THREAT BEING DAMAGING WINDS FROM LOCALIZED MICROBURSTS.
HEAVY RAINFALL CAN ALSO BE EXPECTED DUE TO SLOW STORM MOTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NORMAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH SATURDAY. THERE WILL BE A CHANCE OF STRONG TO ISOLATED
PULSE SEVERE THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SANDRIK
In the hours before
Special weather statement, Jul 6, 1:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN JUL 6 2008
FLZ022-061845-
COLUMBIA-
210 PM EDT SUN JUL 6 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
COLUMBIA COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
245 PM EDT...
AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COLUMBIA COUNTY...OR 7 MILES
NORTHEAST OF WHITE SPRINGS...MOVING NORTHEAST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 245 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Jul 6, 1:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT SUN JUL 6 2008
FLZ025-032-061900-
CLAY-DUVAL-
216 PM EDT SUN JUL 6 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
CENTRAL DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...
AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF LAKESIDE...MOVING NORTH
AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
LAKESIDE...DOCTORS INLET...ORANGE PARK...MANDARIN...BELLAIR...
JACKSONVILLE HEIGHTS...ORTEGA...NORMANDY...SAN MARCO AND RIVERSIDE
THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Jul 6, 1:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT SUN JUL 6 2008
FLZ031-032-036-037-040-061915-
ALACHUA-BRADFORD-CLAY-MARION-PUTNAM-
231 PM EDT SUN JUL 6 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ALACHUA...
SOUTHERN BRADFORD...SOUTHWESTERN CLAY...NORTHEASTERN MARION AND
PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 315 PM EDT...
AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST
OF STARKE TO 3 MILES NORTH OF JOHNSON TO 6 MILES SOUTHEAST OF FORT
MCCOY...MOVING EAST AT 17 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WALDO...STARKE...SAMPSON...ORANGE SPRINGS...
ORANGE HEIGHTS...MELROSE...LOCHLOOSA...LAKE GENEVA...KEYSTONE HEIGHTS
AND JOHNSON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Special weather statement, Jul 6, 1:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT SUN JUL 6 2008
FLZ023-030-GAZ150-164-061915-
BAKER-CHARLTON-UNION-WARE-
233 PM EDT SUN JUL 6 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN UNION...
BAKER...SOUTHERN CHARLTON AND SOUTHEASTERN WARE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...
AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES EAST OF OLUSTEE...OR 13 MILES
NORTHWEST OF RAIFORD...MOVING NORTHEAST AT 13 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OLUSTEE...LAKE BUTLER...
JOHNSTOWN...ELLERBEE...SANDERSON...TAYLOR...MACCLENNY AND GLEN SAINT
MARY THROUGH 315 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Jul 6, 2:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 PM EDT SUN JUL 6 2008
GAZ150>152-062000-
BRANTLEY-PIERCE-WARE-
311 PM EDT SUN JUL 6 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
BRANTLEY...CENTRAL WARE AND SOUTHERN PIERCE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...
AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF WAYCROSS...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND WAYCROSS...BLACKSHEAR AND HOBOKEN THROUGH 400 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZAPPE
Special weather statement, Jul 6, 2:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT SUN JUL 6 2008
FLZ024-GAZ164>166-062000-
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
312 PM EDT SUN JUL 6 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...NORTHERN NASSAU AND SOUTHWESTERN CAMDEN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...
AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF FOLKSTON TO CALLAHAN...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN...HILLIARD...
HOMELAND...FOLKSTON...KINGS FERRY AND KINGSLAND THROUGH 400 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZAPPE
Event by event
1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Brantley
- When
- July 6, 2:15 PM EST
- Where
- Brantley County, 1.9 mi ENE of Schlatterville
- Deaths
- 0 direct, 1 indirect
- Injuries
- 1 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 31.180, -82.170
Lightning caused a house fire off of Dyal Road that resulted in 1 fatality and 1 injury. The time of the event was based on radar.
Hail, Camden
- When
- July 6, 2:45 PM EST
- Where
- Camden County, 4.2 mi E of White Oak
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.040, -81.650
Golf ball size hail was observed on Interstate 96 at mile marker 21 between Woodbine and Dover Bluff.
Thunderstorm Wind, Camden
- When
- July 6, 3:04 PM EST
- Where
- Camden County, 1.5 mi NNE of Silco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.890, -81.810
Two large trees were blown down across Highway 110 near Woodbine.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
- Damaging Wind and Lightning Strike in Iowa, July 6, 2008$33,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102972, 102974, 102973.